Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2011, 7:14 PM CDT for 4 counties in Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 7:14 PM CDT (00:14 UTC)
- Expired
- May 23, 2011, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Benton County, TN, Hickman County, TN, Humphreys County, TN, Perry County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
599
WUUS54 KOHX 240014
SVROHX
TNC005-081-085-135-240045-
/O.NEW.KOHX.SV.W.0185.110524T0014Z-110524T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
NORTHWESTERN PERRY COUNTY IN MIDDLE TENNESSEE...
SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
* UNTIL 745 PM CDT
* AT 712 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BIRDSONG
MARINA...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW JOHNSONVILLE...
WAVERLY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3616 8768 3590 8753 3575 8800 3576 8800
3581 8798 3582 8800 3581 8802 3585 8803
3585 8820 3589 8822 3591 8822
TIME...MOT...LOC 0014Z 245DEG 37KT 3586 8807
$$
FORECASTER: ROSE2 follow-up statements
237
WWUS54 KOHX 240031
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CDT MON MAY 23 2011
TNC005-081-085-135-240045-
/O.CON.KOHX.SV.W.0185.000000T0000Z-110524T0045Z/
HICKMAN TN-PERRY TN-BENTON TN-HUMPHREYS TN-
731 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HUMPHREYS...
SOUTHEASTERN BENTON...NORTH CENTRAL PERRY AND NORTHWESTERN HICKMAN
COUNTIES UNTIL 745 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. THIS STORM WAS
LOCATED 11 MILES SOUTH OF NEW JOHNSONVILLE...MOVING NORTHEAST AT 50
MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
HUMPHREYS...NORTH CENTRAL PERRY...NORTHWESTERN HICKMAN AND
SOUTHEASTERN BENTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3616 8768 3590 8753 3577 8797 3581 8798
3582 8800 3594 8803
TIME...MOT...LOC 0029Z 246DEG 31KT 3587 8793
$$
STEIGERWALDT856
WWUS54 KOHX 240045
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON MAY 23 2011
TNC005-081-085-135-240054-
/O.EXP.KOHX.SV.W.0185.000000T0000Z-110524T0045Z/
HICKMAN TN-PERRY TN-BENTON TN-HUMPHREYS TN-
745 PM CDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR HUMPHREYS...SOUTHEASTERN
BENTON...NORTH CENTRAL PERRY AND NORTHWESTERN HICKMAN COUNTIES WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.
LAT...LON 3616 8768 3590 8753 3577 8797 3581 8798
3582 8800 3594 8803
TIME...MOT...LOC 0044Z 246DEG 31KT 3592 8772
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:15 PM CDT, 59 minutes earlier.
Area forecast discussion, May 23, 6:15 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 615 PM CDT MON MAY 23 2011 .AVIATION...BNA/CSV...LINE OF STRONG TO SEVERE STORMS CURRENTLY BARRELING TOWARD MIDDLE TENNESSEE WILL LIKELY AFFECT BNA BY MID- EVENING, AND WHAT'S LEFT OF THE COMPLEX WILL BRING SHRA TO CSV FROM MIDNIGHT ONWARD. LOW-LEVELS STILL RELATIVELY DRY, SO IFR CIGS WILL LIKELY FORM ONLY BRIEFLY DURING HEAVY RAIN, IF AT ALL. PERHAPS SOME GUSTY WINDS DURING THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 23 2011/ SHORT TERM (THRU THU)... TSRA COMPLEXES ONGOING FM IL TO N AR THIS AFTERNOON WITH WEAKER SYSTEM IN NE TX. CLOSER TO HOME...TEMPS WERE KEPT IN CHECK UNDER A MOSTLY CLOUDY SKY TDAY. HOWEVER...BUILDUP OF HEAT AND MINOR S/W SHOULD TRIGGER SCT RW/TRW THIS EVE. CHC PCPN INCREASES LATER TNGT WITH APPROACH OF H5 S/W TROF IN MO. DYNAMICS W/SYSTEM STRONGER IN THE OH VLY BUT UNSTABLE AIR ACR MIDDLE TN COULD SUPPORT A ROUND OF STRONG TO SEVERE WEATHER IN NW MID TN AFTER MIDNIGHT. INCREASED POPS TO LKLY IN THIS REGION...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. KEPT SCT COVERAGE ELSEWHERE. H5 RIDGING BUILDS TUE-TUE NGT WITH WARMER TEMPS ALOFT. A FEW STORMS IN AFTN-EVE HEAT TUE WITH NO ORGANIZED ACTIVITY EXPECTED. STRONG LOW PRESSURE DEVELOPS IN THE CNTL PLAINS ON WED...WITH THE CHANCE OF STORMS INCREASING WED NGT-THU ACR MID TN. COULD BE A COUPLE ROUNDS OF STRONG TO SEVERE WEATHER UNTIL SYSTEM DEPARTS THU NGT. LONG TERM (FRI-SUN)... FNTL BDRY LOOKS TO STALL FRI AND KEPT AFTN CHC OF RW/TRW FRI-SAT. SECONDARY LOW SHOULD DEPART THE REGION SUN...AND WL KEEP DRIER (PCPN-FREE) CONDITIONS SUN-MON. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, May 23, 4:58 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 458 PM CDT MON MAY 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-241030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 458 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE STORMS ARE POSSIBLE THIS EVENING THROUGH LATE TONIGHT AS A CONVECTIVE COMPLEX MOVES EASTWARD INTO MIDDLE TENNESSEE. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY THROUGH THURSDAY AS A COLD FRONT APPROACHES. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES FROM THIS EVENING THROUGH THURSDAY. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN ROSE
In the hours before
Local storm report, May 23, 6:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 2 NE GALLATIN 36.40N 86.43W
05/23/2011 SUMNER TN NWS EMPLOYEE
NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
75 TO 80 MPH.
&&
DMASSIELocal storm report, May 23, 6:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 2 NE GALLATIN 36.40N 86.43W
05/23/2011 SUMNER TN NWS STORM SURVEY
NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
75 TO 80 MPH.
&&
DMASSIESpecial weather statement, May 23, 6:30 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 630 PM CDT MON MAY 23 2011 TNZ005-006-022>025-240015- BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART- 630 PM CDT MON MAY 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON... HUMPHREYS...MONTGOMERY AND STEWART COUNTIES... AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF MURRAY KY TO 8 MILES EAST OF PARIS TO 9 MILES SOUTHEAST OF PARIS...MOVING EAST AT 50 MPH. THESE STORMS WILL BE NEAR... DOVER BY 650 PM CDT. TENNESSEE RIDGE BY 655 PM CDT. ERIN BY 700 PM CDT. PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHWESTERN DICKSON... NORTHWESTERN HUMPHREYS...STEWART AND WESTERN MONTGOMERY COUNTIES... INCLUDING THE CITIES OF DOVER...TENNESSEE RIDGE AND ERIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. STEIGERWALDT
Local storm report, May 23, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG BELINDA CITY 36.17N 86.48W
05/23/2011 WILSON TN NWS STORM SURVEY
NATIONAL WEATHER SERVICE SURVEY IN BELINDA CITY FOUND
DOZENS OF TREES DAMAGED. THE HEAVIEST DAMAGE OCCURRED
NEAR STONE HILL ROAD AND BELINDA PARKWAY. SEVERAL TREES
WERE UPROOTED AND SEVERAL HOUSES HAD SIGNIFICANT ROOF
DAMAGE. WINDS ESTIMATED NEAR 80 MPH.
&&
DMASSIELocal storm report, May 23, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 NE DOVER 36.53N 87.78W
05/23/2011 STEWART TN LAW ENFORCEMENT
SHERIFFS RELAYS PUBLIC REPORT OF POSSIBLE TORNADO DAMAGE
IN THE TOWN OF BIG ROCK ON CHERRY HOLLOW RD. ROOF BLOWN
OFF HOUSE...TRAILER LIFTED OFF GROUND.
&&
TBOUCHERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry, Wayne | 25 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 33 min |
| May 24, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| May 24, 4:39 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 31 min |
| May 24, 5:14 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 26 min |
| May 24, 5:39 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 36 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale | 35 min |
| May 24, 12:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 30 min |
| May 24, 1:07 PM CDT | Tornado Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 24, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 26 min |
| May 24, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 29 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 30 min |
| May 24, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 28 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 34 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.